Looking to Get in Shape or Lose Weight? Try our BMI and Weight Loss Calculator!

Side Effects of High Doses of Plain Niacin

By Dana Severson

The most common use of niacin is in the treatment of high cholesterol. This B vitamin appears to have a three-fold effect on cholesterol levels. According to the Mayo Clinic, not only can it lower the amount of triglycerides, a type of fat, in your bloodstream, but it can also increase high-density lipoprotein, or HDL, the so-called "good" cholesterol, while decreasing the production of low-density lipoprotein, or LDL, also known as "bad" cholesterol. This combination can improve your overall cholesterol level. However, high doses of this vitamin are only available by prescription, since too much niacin can have an adverse effect on your system.

Liver Damage

One of the most serious side effects involving high doses of niacin is liver damage. Since this vitamin affects the way the liver creates LDL cholesterol, prolonged use, especially in higher doses, can cause liver damage, according to the National Institutes of Health. This may lead to inflammation of the liver, resulting in lowered function. When this occurs you'll often experience abdominal pain, headaches, abnormal fatigue and jaundice.

Digestive Issues

Another common side effect of high doses of plain niacin involves digestion. For some people, high doses of this vitamin can cause nausea, vomiting, loss of appetite and diarrhea. Others may begin to experience more frequent urination which can lead to an abnormal amount of thirst. An ulcer might even develop. Once you cease taking this prescription supplement, these side effects should dissipate, but consult with a doctor before stopping treatment. Another medication is needed to help lower your cholesterol.

Video of the Day

Brought to you by LIVESTRONG
Brought to you by LIVESTRONG

Pain

It's also possible to experience pain not associated with liver damage due to high doses of niacin. Since no two people are exactly alike, the way you'll react to this vitamin is different than that of your neighbor. Some people begin to suffer from muscle aches or cramping. Others experience pain within one or more of their joints. You may even face pain within the lower back or stomach.

Cognitive Changes

High doses of niacin can also cause cognitive changes. But these changes don't involve your emotions; they actually affect your perception. It isn't uncommon for high doses of niacin to cause dizziness, light-headedness or even faintness. Niacin may also cause an unexplained feeling of fatigue or exhaustion.

Skin Issues

With niacin, almost any dose can affect the health of your skin. It may cause a rash in one person and an overwhelming itching in another. A sudden reddening to the skin or even an unusual amount of dryness could develop.

Cardiovascular Issues

Niacin, especially in high doses, may actually affect the beating of your heart. It's possible to experience irregular or uneven heartbeats, known as arrhythmia. You may also notice a more rapid or pounding heart rate. In some people, it may cause the heart to slow. This change in the rhythm of the heart may trigger fluid retention, causing feet, ankles and lower legs to swell.

Cite this Article A tool to create a citation to reference this article Cite this Article

More Related Articles

Related Articles